Welcome Visitor, Sign Up for Free!

Mysterious Viibryd Side Effects: Brain Zaps

They’ve been called head shocks, brain shivers, electric shocks or brain zaps. No matter what they’ve been called, these “brain zaps” are a not-so-subtle and an unlisted side effect for current users of the antidepressant Vilazodone, sold under the brand name Viibryd.  

Mysterious Viibyrd Side Effect

The most curious and perhaps disconcerting of all Viibryd side effects is known to users as the peculiar term “brain zap”. Most users describe these zaps as intense, yet brief, episodes of disorientation. Along with the disorientation, users have noted what can only be described as feeling an electric-jolt sensation moving from one side of the head to another. Users report feeling these brain zaps sporadically throughout the day but make note that these episodes last no longer than a few seconds. Other users describe brain zap experiences that also include:

  • Hearing phantom sounds or noises
  • Ringing of the ears
  • Nausea
  • Dizziness or Vertigo
  • Blurred Vision
  • Numbness
  • Uncontrolled eye movement

No Appropriate Medical Explanation

Though aware of these occurrences, brain zaps are not fully understood by the medical and pharmaceutical industries. The formal take on brain zaps is that they are a known side effect only when medicines like Viibryd are discontinued, as part of a condition known as Selective Serotonin Re-uptake Inhibitor (SSRI) discontinuation syndrome.

Within the definition of SSRI discontinuation syndrome, these brain zaps are perhaps miscategorized as a condition called parathesia. Paresthesia is defined as an abnormal sensation, typically numbness, caused chiefly by pressure on or damage to peripheral nerves in the hands, arms, legs and feet. This formal definition makes no references to the cranial electric sensations that former users refer to.

Even more concerning is that a generous amount of Viibryd users are claiming these side effects while taking the medication, not just during its discontinuation.

Awareness of these cranial sensations is on the rise. In a 1997 survey of medical professionals in the United Kingdom, a “sizable minority” of were not aware of the existence of these antidepressant withdrawal symptoms.  Eight years later, a review of adverse event reporting detailing patient’s experience of “electric shocks” was reported more frequently than some other symptoms. As more of these reports surface, medical and pharmaceutical researchers may be forced reexamine this odd and disturbing Viibryd side effect.

Brain Zap Treatments and Remedies

There is no known treatment for those suffering from brain zaps.  However, users have cited changing their dosage amount and timing has shown a difference in frequency and intensity of the brain zaps. As always, talk to your doctor before making any dosage changes or discontinuation decisions.

Some users have noted that brain zaps can be alleviated by home remedies. Omega 3 fish oil supplements are frequently recommended among users as a treatment for these Viibryd side effects. Other users have gone on to offer that taking a multi-vitamin and/or vitamin B-12 supplement helps brain zaps occurrences.

If you or a loved one are currently experiencing these brain zaps while taking Viibryd, contact us today. Merck’s omission of brain zaps as a side effect could mean restitution for current Viibryd users.

  • Brandi Barr

    I started taking viibryd in 2011 and it caused me to have bad brain zaps and hear weird noises and also caused me to see flashing lights. I have stopped taking it but the problem continues after 3 years of not taking it I still have really bad brain zaps so bad they scare me its like I have no control over my baody and my husband says my whole body shakes and when I cone out of one I sometimes scream. I had never had ant of these problems until I took viibryd. It really scares me because they haven’t went away even tho I no longer take the medication. This only happens at night when I close my eyes and it makes me scared to go to bed. This is a very scary thing and I’d like to sue the company that makes viibryd it has affected me for the rest of my life and there us nothing that makesbit better.

  • RicoSuaveGuapo

    Yep, just started taking Viibryd about two months ago. Once I had ramped up to the full dose, the brain zaps started, along with the ear ringing. They can be outright dangerous if I’m driving. I’m calling tomorrow to get off this shit.

2."/>